I don't know the statistics, but Metformin is probably the most commonly prescribed medication for Type 2 diabetics. Its main purpose is to treat insulin resistance, which is the main disease mechanism in T2, at least early on. It is also prescribed for some T1s that experience insulin resistance in addition to failure to produce their own insulin.
Many people who start metformin experience stomach upset, diarrhea, or other forms of gastric distress. For most folks, this goes away for away after a few days. (I understand that there are some things people who are having trouble can do about it, but I'm not knowledgeable here.)
I was lucky, and had no problems at all. I didn't even learn of the problems so many folks experience until I had been on it for several weeks. (Yes, it was probably discussed in the product insert. But shouldn't my doctor or pharmacist have said *something*?) I have found that Metformin has caused me no gastrointestinal issues at all. (This rather surprises me, as I've been unable to tolerate a number of other medicines for similar reasons.) And, it does the job: my fasting readings are almost always below 120, and usually below 100 if I'm eating well and exercising.)
I've seen folks in forums that seem to believe that everybody has problems with metformin. I don't know the percentages on this, but I CAN tell you that I had no troubles.